Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 25, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2001, 6:15 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 28, 2001, 6:15 PM MDT (00:15 UTC)
- Expired
- May 28, 2001, 7:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 5:00 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 290017 SVRDEN COC039-073-290100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 615 PM MDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 700 PM MDT * AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES WEST OF FORDER...OR ABOUT 25 MILES SOUTHWEST OF KUTCH...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORDER... KUTCH AND PUNKIN CENTER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR EAST CENTRAL COLORADO. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3853 10404 3853 10371 3910 10355 3910 10403
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 28, 2:30 PM MDT, 3 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 230 PM MDT MON MAY 28 2001 SHORT TERM DISCUSSION: WEAK SHORT WAVE AHEAD OF MAIN H5 TROUGH LOCATED IN THE GREAT BASIN WILL MAKE ITS WAY ACROSS COLORADO LATE THIS AFTERNOON AND TONIGHT. MOVEMENT MAY BE SLOW ENOUGH TO KEEP THE MENTION OF SHOWERS OVERNIGHT...THIS IS SUPPORTED BY THE ETA MODEL. FCST SOUNDINGS INDICATE CAPES FROM 1200-1600 J/KG LATE THIS AFTN... WITH TEMPERATURES IN THE LOWER 70S AND DEWPOINTS IN THE MID 40S... BOTH OF WHICH HAVE BEEN MET THIS AFTERNOON. SHEAR HOWEVER NOT THAT IMPRESSIVE ALOFT...BUT FAIRLY STRONG SOUTHEASTERLY FLOW IS PROGGED AT THE SURFACE ACROSS THE NORTHEASTERN PLAINS THIS EVENING. THIS MAY BE SUFFICIENT ENOUGH TO FIRE OFF A FEW SEVERE STORMS ACROSS THE PLAINS LATE THIS AFTERNOON AND EVENING. LARGE HAIL WOULD LIKELY BE THE PRIMARY THREAT. LONG TERM DISCUSSION: MAIN H5 TROUGH SLOWLY TRACKS ACROSS NORTHEASTERN COLORADO TUESDAY AND TUESDAY NIGHT. COLD FRONT MOVES IN FROM THE NORTH DURING THE EVENING HOURS...WITH STRONG INSTABILITY ACROSS THE NORTHEASTERN PLAINS DURING THE AFTERNOON. AVN THE STRONGEST WITH THIS PUSH WITH SHOWERS AND EVEN A LITTLE UPSLOPE FOR THE URBAN CORRIDOR FROM 00-06Z. THE ETA ON THE OTHER HAND INDICATES THE BEST RAINFALL WILL BE ACROSS EASTERN BORDER WITH LITTLE IF ANY UPSLOPE DEVELOPING. ETA FCST SOUNDINGS YIELD CAPES RANGING FROM 1700 J/KG NEAR DENVER TUESDAY AFTN TO A WHOPPING 3000 J/KG IN THE VICINITY OF LIMON...ASSUMING TEMPERATURES REACH THE LOW 70S WITH DEWPOINTS IN THE 45-55 RANGE. FLOW ALOFT IS WEAK...SO SHEAR PROFILE MAY NOT BE THAT GREAT ALOFT...THE LOW LEVEL SHEAR HOWEVER WILL BECOME MORE FAVORABLE IF EAST-SOUTHEASTERLY FLOW REDEVELOPS AS AVN HAS ADVERTISED. BY WEDNESDAY...NWLY FLOW ALF RETURNS WITH TROF WELL EAST OF COLORADO AND BROAD RIDGE BUILDING OVER THE WEST. SCT POPS LOOK GOOD FOR THIS TIME FRAME AS MOISTURE LINGERS ACROSS THE CWA AT LEAST THROUGH WEDNESDAY. ENOUGH MOISTURE FOR A FEW STORMS IN THE MOUNTAINS THURSDAY...WITH DRYING TREND EXPECTED FRIDAY THROUGH MONDAY. RIDGE DOES SHIFT EAST BY THE EARLY PART OF NEXT WEEK...WITH A DRY SOUTHWESTERLY FLOW OVER CO AS NEXT TROUGH MOVES INTO THE PACIFIC NORTHWEST. COOPER .DEN...NONE.
In the hours before
Special weather statement, May 28, 2:00 PM MDT, 4 hours 15 minutes before
COZ030>051-282200- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 200 PM MDT MON MAY 28 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS THIS AFTERNOON...AND WILL SPREAD ONTO THE PLAINS BY LATE AFTERNOON. A WIND CONVERGENCE LINE HAS DEVELOPED FROM NORTH OF CASTLE ROCK TO DENVER INTERNATIONAL AIRPORT. TO THE EAST OF THIS LINE SOUTH TO SOUTHEAST WINDS WERE INCREASING AND RICHER MOISTURE WAS MOVING NORTH INTO ELBERT AND LINCOLN COUNTIES. IN ADDITION...AN UPPER LEVEL DISTURBANCE IS STILL ON TRACK TO MOVE FROM THE MOUNTAINS ONTO THE PLAINS THIS EVENING. THE WIND SHIFT LINE IS EXPECTED TO START MOVING EAST...WITH STRONG THUNDERSTORMS DEVELOPING AS THE BETTER MOISTURE ARRIVES. THE BEST THREAT OF SEVERE WEATHER WILL BE SOUTH OF A LINE FROM CASTLE ROCK TO BYERS TO YUMA. THE PRIMARY THREAT WILL BE HAIL TO AROUND ONE INCH IN DIAMETER...THOUGH WIND GUSTS TO AROUND 60 MPH ARE ALSO POSSIBLE. A FEW TORNADOES ARE ALSO POSSIBLE IN EASTERN ELBERT OR LINCOLN COUNTIES THIS EVENING AS THE STORMS MOVE INTO MORE FAVORABLE WIND AND MOISTURE FIELDS. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:00 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 45 min |
| May 28, 6:15 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 30 min |
| May 28, 6:48 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 42 min |
| May 28, 6:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 34 min |
| May 28, 7:30 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 30 min |
| May 28, 7:32 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 28 min |
| May 28, 8:21 PM MDT | Tornado Warning | BOU | Lincoln | 39 min |
| May 28, 8:55 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 50 min |
| May 28, 8:59 PM MDT | Tornado Warning | BOU | Lincoln | 31 min |
| May 28, 9:35 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 40 min |
| May 28, 9:51 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 39 min |
| May 28, 10:17 PM MDT | Tornado Warning | BOU | Lincoln | 28 min |
| May 28, 10:29 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 31 min |
| May 28, 10:45 PM MDT | Tornado Warning | BOU | Lincoln | 30 min |
| May 28, 11:16 PM MDT | Tornado Warning | BOU | Lincoln | 29 min |
| May 28, 11:45 PM MDT | Tornado Warning | BOU | Lincoln | 30 min |
| May 29, 2:05 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
| May 29, 2:42 PM MDT | Tornado Warning | BOU | Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.